Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Low RBC count, hemoglobin, hematocrit. Taking Ferrous Sulfate Tablets. Help

I am now taking Ferrous Sulfate Tablets (325 mg) iron supplements which were prescribed by the VA Clinic. I take three (3) 325 mg tablets per day and my latest CBC stills shows low readings of RBC 3.26; Hemoglobin 8.7; Hematocrit 27.7. My family doctor says that he has had better luck with the Poly Iron 150 mg. My question to you....If I do go ahead and order the Poly Iron 150 mg/ many tablets should I take?
Asked On : Tue, 26 Mar 2013
Answers:  2 Views:  394
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Internal Medicine Specialist 's  Response

You have been started on iron supplements thinking of iron deficiency anaemia.It also needs to be searched for cause of iron deficiency whether nutritional deficiency or secondary to blood loss.

Low hemoglobin could be due to other causes like B12 or folate deficiency.This needs clinical correlation and confirmation by blood tests such as MCV,MCH,MCHC,serum iron,ferritin,transferrin,B12 levels and stool for occult blood.

However you have been started on iron supplements means you must having iron deficiency.
Three tablets of ferrous sulfate 325mg per day are more than enough for hemoglobin of 8.7.
Hemoglobin takes time to increase.It increases by approximately 1gm per week if there is no active loss blood simultaneously.

Hence continue with the same treatment for one month and repeat HB,CBC after one month.

Hope this could help you.
Answered: Fri, 29 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

General & Family Physician Dr. Veera Raghava Rao Buddha.'s  Response
Hi welcome to Health care magic forum.
Thanks for calling H.C.M.
It appears that yours is anaemia secondary to intestinal worms, Hook worms in the intestine are the notorius worms to squeese the blood, and cause anaemia.
It appears that the iron salts are not absorbed from your gut , so i advise you to have injection form of the iron, which will definitely help yp you.
Besides i also advise you to take iron containing foods, like green leafy vegetables, protein foods, and pulses for proteins fruits and juices, and sprouts for vitamins and minerals to help hemopoisys.
Wishing for a quick recovery.
Answered: Wed, 27 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor